Epidural Errors - Medical Negligence Solicitors – Compensation Claims

Helpline 0844 332 0932

Medical Negligence Solicitors

If you have been injured in the UK by a healthcare professional including a doctor, dentist, nurse or technician in a surgery, hospital or clinic and would like to speak to a specialist medical negligence solicitor about Epidural Errors without further obligation, just use the helpline. A medical negligence lawyer who deals exclusively in personal injury claims involving clinical negligence will speak to you, giving free advice and information on how best to preserve your legal right to receive compensation as a result of injuries caused by medical negligence. We operate using the no win no fee* scheme and you will not have to fund or finance your claim in any respect. In the event that the claim is successful the other side will pay our legal charges and if we are not successful you pay nothing at all. You have nothing to lose in taking up our offer of free advice and there is no further obligation should you decide not to pursue a claim further. We offer a true professional risk free service and you will only ever deal with a qualified, specialist medical negligence solicitor who answers to the Solicitors Regulation Authority. Do yourself justice and call our offices today.

Helpline 0844 332 0932

Epidural Errors

Epidural Errors

Epidural anaesthesia is a high level medical procedure in which epidural injuries and errors can occur. Some of the injuries include the following:

  • Excessive force used in the procedure
  • Puncture of the dura mater
  • Repetitive insertion of the epidural needle
  • Putting the needle in the wrong part of the spine
  • Causing severe pain as part of the procedure

Epidural errors can cause injuries to the mother and can possibly lead to long term complications and debilitating health problems. Some types of injuries can include nerve injuries, which can be long term or short term, paralysis of the lower body parts with loss of bowel and bladder function and loss of motor function, getting an epidural haematoma or other epidural injuries. Such complications can have an effect on the patient’s psychological and physical health.

There have been a number of risks associated with epidural injections or epidural infusions. The biggest risk is giving the wrong medication infused into the epidural space. This is particularly true with infusions containing bupivacaine. It is known to cause cardiac toxicity and disturbances in cardiac contractility and rhythm. The toxicity is typically resistant to the usual resuscitation efforts. Mixing morphine up with vincristine has also led to fatal outcomes.

There can be severe outcomes when doctors mix up medications intended for IV use and use them for epidural use. In one error a 16 year old patient in labor died after receiving by epidural route the medications fentanyl and bupivacaine that were actually intended for IV administration. Another young woman died after receiving bupivacaine intended for IV use. She was instead given the drug by epidural route. The patient was supposed to get IV normal saline by epidural infusion but instead the nurse took out a nearly identical bag of bupivacaine and gave it to the patient. The patient came down with seizures and cardiac arrest and could not be resuscitated.

These two cases are not isolated. In four years, three additional deaths happened in the UK following the epidural administration of IV bupivacaine. Another six events were reported in the following two years revealed that epidural bupivacaine was given to patients by IV. In one case, the patient received an IV loading dose of bupivacaine and morphine intended for epidural use and the patient nearly died. There have been multiple fatalities in which IV medications were accidentally given by intrathecal route.

What are some ways to make epidural anaesthesia safe to give? One way is to make the IV and epidural syringe and tubing connections completely incompatible with each other. That way, there is no possible way that the two types of medications can be mixed up with one another. Making the packaging of these medications completely different so that the nurse has a lesser chance of picking the wrong IV bag might be able to temporarily do the job while the tubing and syringe issue is worked out. These changes need to be done internationally as it is clearly a problem overseas as well as locally. Many of these safe practice recommendations had already been published before the above tragedies but nothing was done to prevent the errors.

To reduce the risk of epidural and IV route mix-ups, one needs to consider not using such a cardiotoxic medication like bupivacaine and use ropivacaine instead. Hospitals need to require that the route of medication be clearly defined on all prescriptions and orders. Replace a saline IV solution with a saline lock in order to minimize tubing mix-ups. Dispense all epidural medication in clearly labeled small bags so they won’t get mixed up with IV bags. Use barcode technology in pharmacy and clinical errors when making IV and epidural medications.

Helpline 0844 332 0932